Open Access
Translator Disclaimer
November 2009 Critical percolation of virtually free groups and other tree-like graphs
Iva Špakulová
Ann. Probab. 37(6): 2262-2296 (November 2009). DOI: 10.1214/09-AOP458

Abstract

This article presents a method for finding the critical probability pc for the Bernoulli bond percolation on graphs with the so-called tree-like structure. Such a graph can be decomposed into a tree of pieces, each of which has finitely many isomorphism classes. This class of graphs includes the Cayley graphs of amalgamated products, HNN extensions or general groups acting on trees. It also includes all transitive graphs with more than one end.

The idea of the method is to find a multi-type Galton–Watson branching process (with a parameter p) which has finite expected population size if and only if the expected percolation cluster size is finite. This provides sufficient information about pc. In particular, if the pairwise intersections of pieces are finite, then pc is the smallest positive p such that det(M−1)=0, where M is the first-moment matrix of the branching process. If the pieces of the tree-like structure are finite, then pc is an algebraic number and we give an algorithm computing pc as a root of some algebraic function.

We show that any Cayley graph of a virtually free group (i.e., a group acting on a tree with finite vertex stabilizers) with respect to any finite generating set has a tree-like structure with finite pieces. In particular, we show how to compute pc for the Cayley graph of a free group with respect to any finite generating set.

Citation

Download Citation

Iva Špakulová. "Critical percolation of virtually free groups and other tree-like graphs." Ann. Probab. 37 (6) 2262 - 2296, November 2009. https://doi.org/10.1214/09-AOP458

Information

Published: November 2009
First available in Project Euclid: 16 November 2009

zbMATH: 1206.60093
MathSciNet: MR2573558
Digital Object Identifier: 10.1214/09-AOP458

Subjects:
Primary: 20P05 , 60D05 , 60K35

Keywords: bond percolation , random processes on graphs , special linear group , virtually free groups

Rights: Copyright © 2009 Institute of Mathematical Statistics

JOURNAL ARTICLE
35 PAGES


SHARE
Vol.37 • No. 6 • November 2009
Back to Top